# SDR QMLA2015100815094

- Difficulty date: October 8, 2015
- Submitted: October 9, 2015
- Operation: Air carrier
- Aircraft: N911SM
- Make and model: Bolkms BK117B2
- Aircraft serial: 7253
- Aircraft time: 10,245 hours, 22,081 cycles
- Engine: Lyc LTS101750B1
- System (JASC): 2312 · VHF Communications System
- Part: Radio
- Condition: Fire
- Location: Vhf Comm
- Stage of operation: AA
- How discovered: O
- Nature of condition: A, B
- Precautionary procedure: A, E

## Discrepancy

AT APPROX 1539 HOURS ON OCTOBER 8TH 2015 ACFT EXPERIENCED AN ELEC MALFUNCTION WHICH PRODUCED SMOKE IN THE COCKPIT, NR 1 VHF RADIO FAILED.  IMMEDIATELY NOTICED AN ACRID SMELL IN THE COCKPIT, BEGAN TO TURN AROUND IN AN ATTEMPT TO RETURN TO BASE, WHEN OBSERVED A TENDRIL OF SMOKE EMANATING FROM MY CTR CONSOLE JUST ABOVE THE NR 1 VHF RADIO.  INITIATED THE EMER PROCEDURE FOR ELEC FIRE IN FLIGHT WHEN IMMEDIATELY MODERATE SMOKE BEGAN EMANATING FROM THE CTR CONSOLE, IMMEDIATELY INITIATED AN EMER LANDING TO A FIELD WHICH WAS DIRECTLY IN FRONT OF ME FROM 400 FT.  PRIOR TO LANDING, WAS ABLE TO MAKE A RADIO CALL, UTILIZING THE NR 2 VHF RADIO, TO ANNOUNCE EMER.  UPON LANDING INITIATED EMER ENG SHUTDOWN & REMOVAL OF ALL ELEC POWER.  EVACUATED THE ACFT & MOVED A SAFE DISTANCE AWAY.  AS THE SMOKE SUBSIDED, NO FIREFIGHTING ACTIVITIES WERE NECESSARY & PROCEEDED TO DIAGNOSE THE PROBLEM.  THE PRELIMINARY DIAGNOSIS IS THAT THE NR 1 VHF RADIO CAUGHT FIRE & PRODUCED THE SMOKE IN THE COCKPIT.  CONDUCTED A ONETIME FLIGHT BACK TO BASE WITHOUT FURTHER INCIDENT.
